Format

Send to

Choose Destination
J Korean Med Sci. 1994 Oct;9(5):388-93.

The changes in electrolytes and acid-base balance after artificially induced acute diarrhea by laxatives.

Author information

1
Department of Internal Medicine, Hanyang University College of Medicine, Seoul, Korea.

Abstract

Following the acute diarrhea in patients (n = 24) overnight with commonly used laxatives for bowel preparation, the changes in electrolytes and acid-base balance in blood and urine were investigated. Though no alterations of serum sodium or potassium concentrations were noted, mild but significant reduction of mean values (+/- SEM) of plasma pH and HCO3 after diarrhea when compared to those before it developed (pH, from 7.42 +/- 0.01 to 7.39 +/- 0.01, p < 0.01; HCO3, from 25.8 +/- 0.6 to 23.7 +/- 0.6 mEq/L, p < 0.05). However, significant reduction of concentration in spot urine sodium from 150 +/- 12.3 to 93 +/- 14 mEq/g of crea. (p < 0.01) and increase in spot urine potassium from 33 +/- 3.2 to 51 +/- 6.0 mEq/g of crea. (p < 0.05) following diarrhea were seen with significant reduction of urine pH from 6.67 +/- 0.21 to 5.5 +/- 0.13 (p < 0.001). Also, with this effective urinary acidification following diarrhea, a significant reduction of urinary anion gap as well as significant increment of spot urine ammonium was accompanied (anion gap, from 80.4 +/- 11.1 to 44 +/- 8.5 mEq/g of crea. p < 0.001; ammonium, from 87 +/- 18.5 to 229 +/- 37 mg/g of crea. p < 0.001) in addition to the significant inverse correlation between these changes in spot urine from basal levels in 24 study subjects (y = -1.13 x +61, r = 0.7, p < 0.001). In conclusion, we observed that the acute diarrhea with laxatives used for bowel preparation caused a mild degree of metabolic acidosis with no changes in blood electrolytes.(ABSTRACT TRUNCATED AT 250 WORDS).

PMID:
7702787
PMCID:
PMC3054202
DOI:
10.3346/jkms.1994.9.5.388
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Korean Academy of Medical Sciences Icon for PubMed Central
Loading ...
Support Center